Alert archive / Massachusetts / Small Craft Advisories in 2015

Small Craft Advisory 179, NWS Boston/Norton, MA

March 21, 2015

NWS Boston/Norton, MA issued this small craft advisory at Mar 21, 2015, 4:43 AM EDT. It took effect at Mar 21, 2015, 10:00 PM EDT. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2015, 4:43 AM EDT (08:43 UTC)
In effect from
Mar 21, 2015, 10:00 PM EDT
Expired
Mar 23, 2015, 3:00 PM EDT
In force
41 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 21, 4:31 AM EDT, 12 minutes earlier.

Area forecast discussion, Mar 21, 4:31 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
431 AM EDT SAT MAR 21 2015

.SYNOPSIS...
LOW PRESSURE CENTER MOVES OFFSHORE TODAY AND THEN INTENSIFIES
TONIGHT NEAR THE NOVA SCOTIA COAST AS ARCTIC AIR POURS INTO OUR
REGION. HIGH PRESSURE PROVIDES DRY WEATHER OVER THE NORTHEAST USA
FOR THE FIRST PART OF NEXT WEEK. ANOTHER LOW PRESSURE AND COLD
FRONT SHOULD BRING A RISK FOR SHOWERS WEDNESDAY NIGHT INTO
THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GREATEST CHALLENGE FOR THIS FORECAST IS THE NEAR TERM. MULTIPLE
SHORT WAVE TROFS IN NORTHERN STREAM COMPLICATE FORECAST TO SOME
DEGREE IN THE NEAR TERM. ONE SHORT WAVE TROF HOLDS BACK MOISTURE AND
THROWS A RISK OF LIGHT SNOW BACK ACROSS SE COASTAL MA FOR A PERIOD
THIS MORNING...MOST LIKELY 7 AM TO NOON TIME FRAME...AS DEPICTED
WITH THE HIGH RESOLUTION MODELS. LATEST RADAR IMAGERY SUGGESTS THAT
SNOW MAY BE STARTING TO PULL BACK TOWARD SE NEW ENGLAND AS
ADVERTISED BY THE HIGH RESOLUTION MODELS. THIS COULD PRODUCE
ANOTHER 1 TO 2 INCHES OVER THE CAPE AND NANTUCKET AND POSSIBLY A
COATING TO AN INCH ACROSS SE MA AND NEWPORT COUNTY IN RI.

THERE WILL BE A RISK OF SNOW SHOWERS LATE IN THE DAY IN NW MA AS A
STRONG SHORT WAVE TROF ALOFT AND SURFACE ARCTIC FRONT APPROACHES.
ALTHOUGH NOT A LOT OF MOISTURE TO WORK WITH...THE SHARPNESS OF THE
BOUNDARY WOULD SEEM TO WARRANT CHANCE POPS NW MA AND SLIGHT CHANCE
NE MA LATE THIS AFTERNOON/EARLY EVENING. WOULD NOT RULE OUT A SLIGHT
CHANCE OF A SNOW SQUALL ANYWHERE ACROSS NORTHERN MA WHERE TOTAL
TOTALS ACTUALLY REACH 45 TO 50 AND GIVEN THE SHARPNESS IN THE
BOUNDARY IN THE THERMAL AND SURFACE PRESSURE FIELDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...ARCTIC FRONT WITH IMPRESSIVE COLD AIR MASS FOR THIS TIME
OF YEAR WILL CROSS REGION THIS EVENING AND BRING SHARPLY FALLING
TEMPERATURES OVERNIGHT AND GUSTY NW WINDS. CONTINUED CHANCE POPS NW
MA INTO EARLY EVENING AND SLIGHT CHANCE FOR REST OF NORTHERN MA.
NOTE NEAR TERM DISCUSSION. IMPRESSIVE COLD AIR ADVECTION BRINGS LOW
TEMPERATURES DOWN INTO THE TEENS OVER MUCH OF INTERIOR AND LOW TO
MID 20S OVER MOST OF THE REST OF THE AREA...QUITE CHILLY FOR THE
LATTER HALF OF MARCH AND FAIRLY STRONG MIXING WITH THE WIND.

SUNDAY...EXPECT CONSIDERABLE SUNSHINE BUT WELL BELOW NORMAL
TEMPERATURES WITH HIGHS ONLY IN THE MID 20S TO LOWER 30S ACROSS THE
REGION. EVEN WITH FULL LATE MARCH SUN...DIFFICULT TO WARM SURFACE
TEMPERATURES ABOVE FREEZING WITH H85 TEMPERATURES -15C TO -18C.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
BIG PICTURE...

GENERAL UPPER FLOW MAINTAINS A TROUGH OVER THE EASTERN USA...WITH
A RIDGE OVER THE WESTERN USA. SEVERAL SHORTWAVES RACE THROUGH
THIS FLOW. THE TIMING ON THESE SHORTWAVES HAS VARIED A LITTLE FROM
ONE MODEL RUN TO THE NEXT...BUT THE OVERALL EFFECT AT THE SURFACE
SUGGESTS UNSETTLED WEATHER DURING THE LATTER HALF OF NEXT WEEK.

CONTOUR HEIGHTS OVER NEW ENGLAND REMAIN BELOW SEASONAL NORMS THROUGH
THIS WEEKEND...THEN MODERATE TO NEAR SEASONABLE VALUES BY MIDWEEK.
THIS SUGGESTS COLD WEATHER SUNDAY-MONDAY...MODERATING TO NEAR
NORMAL MIDWEEK. UPPER WIND FIELDS SHOW NORTHERN AND SOUTHERN
STREAMS THROUGH MIDWEEK EVOLVING INTO A SINGLE STREAM BY MIDWEEK.
THIS WOULD PROVIDE ACCESS TO MOISTURE FROM THE GULF OF MEXICO FOR
ANY SYSTEM IMPACTING OUR REGION LATE NEXT WEEK.

THE DAILIES...

SUNDAY NIGHT-MONDAY-TUESDAY...UPPER TROUGH AND COLD POOL SWING
OVER NORTHERN NEW ENGLAND SUNDAY NIGHT-MONDAY...THEN MOVE AWAY
TUESDAY. HIGH PRESSURE BUILDS IN AT THE SURFACE. THIS LOOKS LIKE A
DRY PERIOD...ALTHOUGH LINGERING CONCERN FOR A FEW SNOW SHOWERS
SUNDAY NIGHT AND MONDAY...ESPECIALLY ACROSS NORTHERN MA AS VARIOUS
SHORTWAVES PASS BY TO OUR NORTH. TEMPERATURES REMAIN WELL BELOW
NORMAL SUNDAY NIGHT...THEN NUDGE INCREMENTALLY CLOSER TO MORE
SEASONABLE LEVELS BY TUESDAY.

WEDNESDAY-THURSDAY...HIGH PRESSURE OVERHEAD SHOULD BRING ONE MORE
CHILLY START WEDNESDAY MORNING. A SHORTWAVE RACES ACROSS THE
PLAINS...BUT WITH THE SOUTHWEST LOW LEVEL JET REMAINING TO OUR
WEST THROUGH THE DAY. WE SHOULD SEE INCREASING CLOUDS THROUGH THE
DAY...BUT INSUFFICIENT MOIST INFLOW FROM THE JET TO PRODUCE
PRECIPITATION. A SECOND LOW LEVEL JET CORE MOVES UP THE COAST
WEDNESDAY NIGHT AND SHOULD PROVIDE ENOUGH SUPPORT TO FINALLY
GENERATE SOME PRECIPITATION. THIS CONTINUES INTO THURSDAY. MOST
TEMPERATURES AT THE SURFACE AND ALOFT WILL BE HIGH ENOUGH FOR ALL
RAIN. THERE COULD BE SOME SNOW INLAND ACROSS THE HILLS WEDNESDAY
NIGHT. A COLD FRONT PUSHES THROUGH SOUTHERN NEW ENGLAND SOMETIME
LATE THURSDAY INTO THURSDAY NIGHT...AFTER WHICH THE RAIN SHOULD
TAPER OFF.

FRIDAY...QUESTION MARK REGARDING FRIDAY WEATHER. THE 21/00Z GFS
CONTINUES TO STALL THIS COLD FRONT JUST OFFSHORE AND GENERATE A
WAVE THAT MOVES TOWARD OUR REGION ALONG IT. THIS SETUP COULD
POTENTIALLY BRING A LARGE SHIELD OF RAIN TO OUR REGION. THERE IS
POSSIBLY ENOUGH COLD AIR FOR SOME SNOW IN THIS SCENARIO AS WELL.

THE 21/00Z ECMWF PAINTS A SLIGHTLY DIFFERENT PICTURE...DEVELOPING
A WAVE WHICH MOVES PAST US MORE QUICKLY AND WELL OFFSHORE. WITH
THIS MUCH UNCERTAINTY AND A DAY 7 FORECAST...WE COMPROMISED WITH
PARTLY CLOUDY SKIES AND CHANCE POPS...HIGHEST OVER CAPE
COD/ISLANDS. WILL NEED TO AWAIT LATER MODEL OUTCOMES FOR THIS
ONE.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT-TERM /THROUGH SUNDAY/...

TODAY...MODERATE CONFIDENCE. GENERALLY MVFR CIGS ARE EXPECTED
THROUGH MIDDAY IN MOST LOCATIONS. AREAS OF LIGHT SNOW THIS
MORNING...MAINLY SE MA. ANTICIPATE GRADUAL IMPROVEMENT TO VFR
DURING THE AFTERNOON MOST AREAS...EXCEPT CIGS PROBABLY REMAINING
MVFR ACROSS THE CAPE AND ISLANDS.

TONIGHT AND SUNDAY...HIGH CONFIDENCE. VFR CONDITIONS EXPECTED BUT NW
SFC WIND GUSTS 20 TO 25 KT.

KBOS TAF...MODERATE CONFIDENCE IN TAF DUE TO UNCERTAINTY ON IMPACT
SPECIFICS AND TIMING OF -SN THIS MORNING.

KBDL TAF...HIGH CONFIDENCE.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT THROUGH TUESDAY NIGHT...HIGH CONFIDENCE VFR.
NORTHWEST WIND GUSTING TO 20 KNOTS MONDAY.

WEDNESDAY...MODERATE CONFIDENCE IN TIMING. TRENDING MVFR
CIGS/VSBYS IN DEVELOPING RAIN DURING THE AFTERNOON INTO
OVERNIGHT HOURS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM /THROUGH SATURDAY/...

SEAS UP TO 5 FT WILL BE ENCROACHING UPON THE SOUTH COASTAL WATERS
THIS MORNING. TIGHT SURFACE PRESSURE AND STRONG COLD AIR ADVECTION
WILL RESULT IN RELATIVELY STRONG GUSTY NW WINDS LATE TONIGHT INTO
SUNDAY. ANTICIPATE FREQUENT GUSTS TO GALE FORCE ACROSS MUCH OF THE
EASTERN COASTAL WATERS AND HAVE CONVERTED THE GALE WATCH TO A GALE
WARNING THERE. ELSEWHERE ACROSS MOST OF THE REMAINING COASTAL
WATERS...ANTICIPATE SMALL CRAFT ADVISORY CONDITIONS AND HAVE
EXTENDED IN TIME THE EXISTING SMALL CRAFT ADVISORY AS WELL AS
EXPANDED IN AREA TO COVER MOST OF THE WATERS.

WE ARE NOW IN A HIGH SPRING TIDE CYCLE BUT NOT ANTICIPATING ANY
SIGNIFICANT IMPACTS DUE TO A SURGE UNLIKELY TO BE MORE THAN A FEW
TENTHS. THE NE WINDS THAT COULD CAUSE TROUBLE WILL REMAIN QUITE FAR
OFFSHORE.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...HIGH CONFIDENCE IN
TRENDS. MODERATE CONFIDENCE IN TIMING.

SUNDAY NIGHT AND MONDAY...SLOWLY DIMINISHING WINDS AND SEAS.
SMALL CRAFT ADVISORY MAY STILL BE NEEDED ON THE OUTERMOST COASTAL
WATERS FOR WINDS AND SEAS MONDAY.

MONDAY NIGHT INTO WEDNESDAY...WINDS AND SEAS WILL REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS AS HIGH PRESSURE BUILDS OVER THE
REGION. WINDS AND SEAS SHOULD INCREASE WEDNESDAY NIGHT AHEAD OF
AN APPROACHING COLD FRONT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 5 PM EDT SUNDAY FOR
     ANZ230>234.
     SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT SUNDAY
     FOR ANZ235-237.
     GALE WARNING FROM 1 AM TO 5 PM EDT SUNDAY FOR ANZ250-251-254.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT SUNDAY FOR ANZ255-256.

&&

SYNOPSIS...BELK/THOMPSON
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...BELK
AVIATION...BELK/THOMPSON
MARINE...BELK/THOMPSON
Hazardous weather outlook, Mar 21, 4:37 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
437 AM EDT SAT MAR 21 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-220845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
437 AM EDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-255-256-220845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
437 AM EDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND AND
MASSACHUSETTS COASTAL WATERS...EXCEPT FOR THE OUTER EASTERN
MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF NORTHWESTERLY GALES SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-251-254-220845-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
437 AM EDT SAT MAR 21 2015

...GALE WARNING IN EFFECT FROM 1 AM TO 5 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS
COASTAL WATERS...EXCEPT FOR CAPE COD BAY AND BOSTON HARBOR.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:43 AM EDTGale WarningBOX47 hr

Nearby

Small Craft Advisories in Massachusetts, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.